Guidelines for cholesterol control have become much more stringent. For millions of Americans, achieving the new targets requires strong medicine.
Over the last decade, prescriptions for statin-type cholesterol-lowering drugs have soared. Such medications are extremely effective at getting the numbers under control and reducing the risk of heart attacks and strokes.
As good as these drugs are, though, some people can’t handle them. We have heard from many readers like this one:
“My husband and I were both put on statins, one on Lipitor and one on Zocor. With time we both experienced serious side effects. My husband had severe memory problems and confusion. Once he could not find a warehouse that he has been going to for years. Another time he got lost coming home from the VA hospital, even though it is a well-known and rather simple route. I thought he must be getting Alzheimer’s disease.
“I also had problems with my memory, often forgetting what I was saying but more often not being able to retrieve ordinary words used in everyday conversation. In addition, I had problems with my balance, bumping into walls and staggering when I walked.
“Both of us had muscle and leg pain. Neither of us associated our memory loss, confusion or loss of balance to statins. We knew that muscle pain could be a side effect, though, so when the pain became intolerable we weaned ourselves off the statins.
“To our surprise and delight, our other symptoms began to diminish. It has taken a full year, but I can finally carry on a conversation without feeling that I’m losing my mind. Neither of us will ever use statins again.
“In talking with people we know, we have heard other stories that sound
similar. I am extremely concerned that serious harm is being done to the health and well being of many people. The health care industry is pushing statins even for people who do not have high cholesterol. I fear that the damage done may make the problems with Vioxx, hormone replacement therapy and fen-phen look small in comparison.”
No one should ever stop cholesterol-lowering medicine without consulting a physician. Some doctors, however, have a hard time believing that these miracle medicines could have unacceptable side effects. Another reader reported:
“I have been on cholesterol-reducing medication for some time. I had been telling my doctor that my medication was doing something to my muscles and he would not believe me.
“I changed doctors and the new one discovered that my muscle enzymes were 800 (normal is 200). He took me off the medicine and my enzymes came down, though they are not yet normal. When I went on a different statin, they climbed back up again.”
If you would like to learn more about the dark side of statins, you may be interested in a radio interview we conducted with several physicians who have studied such issues. To order a CD of this one-hour conversation, please send $15 to: People’s Pharmacy (CD-523), P. O. Box 52027, Durham, NC 27717-2027.
Physicians know that life-saving drugs like penicillin can sometimes cause life-threatening reactions. It’s time to recognize that even great drugs like statins can cause some people serious harm.